On the diophantine equation x 2 =y p +2 k z p
Journal de théorie des nombres de Bordeaux, Volume 15 (2003) no. 3, p. 839-846

We attack the equation of the title using a Frey curve, Ribet’s level-lowering theorem and a method due to Darmon and Merel. We are able to determine all the solutions in pairwise coprime integers x,y,z if p7 is prime and k2. From this we deduce some results about special cases of this equation that have been studied in the literature. In particular, we are able to combine our result with previous results of Arif and Abu Muriefah, and those of Cohn to obtain a complete solution for the equation x 2 +2 k =y n for n3.

Nous étudions l’équation du titre en utilisant une courbe de Frey, le théorème de descente du niveau de Ribet et une méthode due a Darmon et Merel. Nous pouvons déterminer toutes les solutions entières x,y,z, premières deux à deux, si p7 est premier et k2. De cela, nous déduisons des résultats sur quelques cas de cette équation qui ont été étudiés dans la littérature. En particulier, nous pouvons combiner notre résultat avec les résultats précédents de Arif et Abu Muriefah, et avec ceux de Cohn pour obtenir toutes les solutions de l’équation x 2 +2 k =y n pour n3.

@article{JTNB_2003__15_3_839_0,
     author = {Siksek, Samir},
     title = {On the diophantine equation $x^2 = y^p + 2^k z^p$},
     journal = {Journal de th\'eorie des nombres de Bordeaux},
     publisher = {Universit\'e Bordeaux I},
     volume = {15},
     number = {3},
     year = {2003},
     pages = {839-846},
     zbl = {1074.11022},
     mrnumber = {2142239},
     language = {en},
     url = {http://www.numdam.org/item/JTNB_2003__15_3_839_0}
}
Siksek, Samir. On the diophantine equation $x^2 = y^p + 2^k z^p$. Journal de théorie des nombres de Bordeaux, Volume 15 (2003) no. 3, pp. 839-846. http://www.numdam.org/item/JTNB_2003__15_3_839_0/

[1] S.A. Arif, F.S. Abu Muriefah, On the diophantine equation x2 + 2k = yn. Internat. J. Math. & Math. Sci. 20 no. 2 (1997), 299-304. | MR 1444731 | Zbl 0881.11038

[2] C. Breuil, B. Conrad, F. Diamond, R. Taylor, On the modularity of elliptic curves over Q: wild 3-adic exercises. J. Amer. Math. Soc. 14 (2001), 843-939. | MR 1839918 | Zbl 0982.11033

[3] Y. Bugeaud, On the diophantine equation x2 - 2m = ±yn. Proc. Amer. Math. Soc. 125 (1997), 3203-3208. | MR 1422850 | Zbl 0893.11012

[4] J.E. Cremona, Algorithms for modular elliptic curves (second edition). Cambridge University Press, 1996. | MR 1628193 | Zbl 0872.14041

[5] J.H.E. Cohn, The diophantine equation x2+2k = yn. Arch. Math. 59 (1992), 341-344. | MR 1179459 | Zbl 0770.11019

[6] J.H.E. Cohn, The diophantine equation x2+2k = yn, II. Internat. J. Math. & Math. Sci. 22 no. 3 (1999), 459-462. | MR 1717165 | Zbl 0960.11025

[7] H. Darmon, The equations xn +yn = x2 and xn + yn = z3. International Mathematics Research Notices 10 (1993), 263-274. | MR 1242931 | Zbl 0805.11028

[8] H. Darmon, L. Merel, Winding quotients and some variants of Format's Last Theorem. J. Reine Angew. Math. 490 (1997), 81-100. | MR 1468926 | Zbl 0976.11017

[9] F. Diamond, On deformation rings and Hecke rings. Ann. Math. 144 no. 1 (1996), 137-166. | MR 1405946 | Zbl 0867.11032

[10] Y. Guo, M. Le, A note on the exponential diophantine equation x2 - 2m = yn. Proc. Amer. Math. Soc. 123 (1995), 3627-3629. | MR 1291786 | Zbl 0852.11016

[11] W. Ivorra, Sur les équations xP + 2βyp = z2 et xP + 2β yp = 2z2. To appear in Acta Arith. | Zbl 1026.11035

[12] A.W. Knapp, Elliptic curves. Mathematical Notes 40, Princeton University Press, 1992. | MR 1193029 | Zbl 0804.14013

[13] M. Le, On Cohn's conjecture concerning the Diophantine equation x2 + 2m = yn, Arch. Math. 78 no. 1 (2002), 26-35. | MR 1887313 | Zbl 1006.11013

[14] K. Ribet, On modular representations of Gal(/Q) arising from modular forms. Invent. Math. 100 (1990), 431-476. | MR 1047143 | Zbl 0773.11039

[15] J.-P. Serre, Sur les répresentations modulaires de degré 2 de Gal(/Q). Duke Math. J. 54 (1987), 179-230. | MR 885783 | Zbl 0641.10026

[16] N.P. Smart, The algorithmic resolution of diophantine equations. LMS Student Texts 41, Cambridge University Press, 1998. | MR 1689189 | Zbl 0907.11001

[17] R. Taylor, A. Wiles, Ring-theoretic properties of certain Hecke algebras. Ann. Math. 141 (1995), 553-572. | MR 1333036 | Zbl 0823.11030

[18] A. Wiles, Modular elliptic curves and Fermat's Last Theorem. Ann. Math. 141 (1995), 443-551. | MR 1333035 | Zbl 0823.11029